Alert archive / Virginia / Flood Watches in 2008

Flood Watch 3, NWS Blacksburg, VA

May 10, 200821 counties in Virginia; Caswell County, Rockingham County, Stokes County, North Carolina; Summers County, West Virginia

NWS Blacksburg, VA issued this flood watch at May 10, 2008, 3:47 PM EDT for 21 counties in Virginia; Caswell County, Rockingham County, Stokes County, North Carolina; Summers County, West Virginia. It took effect at May 11, 2008, 3:31 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 10, 2008, 3:47 PM EDT (19:47 UTC)
In effect from
May 11, 2008, 3:31 AM EDT
Expired
May 11, 2008, 4:22 PM EDT
In force
13 hr
Issued by
NWS Blacksburg, VA
Flood severity
None
All 25 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Rockbridge County, VA, Summers County, WV

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flood watch went out at May 10, 3:23 PM EDT, 24 minutes earlier.

Area forecast discussion, May 10, 3:23 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT MAY 10 2008

.SYNOPSIS...
LOW PRESSURE FORMING IN THE MID MISSISSIPPI VALLEY WILL MOVE INTO
THE MID ATLANTIC STATES BY SUNDAY NIGHT...BRINGING A COLD FRONT
THROUGH OUR AREA ALONG WITH IT. HEADING INTO NEXT WEEK WE WILL
MAINTAIN AN ACTIVE WEATHER PATTERN WITH A NEW SYSTEM ABOUT EVERY
THREE DAYS.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPPER LOW DIGGING SOUTHEAST OUT OF THE ROCKIES WILL BE THE FOCUS
FOR OUR WEATHER SUNDAY. THIS SYSTEM IS FCST TO MOVE RAPIDLY
EASTWARD...PLAYING TAG WITH THE DEEPER MOISTURE FLOWING NORTHWARD
OUT OF THE GULF OF MEXICO. WIDESPREAD SEVERE WEATHER IS
ANTICIPATED OVER THE SOUTHERN STATES. ATTM OUR AIRMASS IS STABLE
AND WILL PROHIBIT SVR POTENTIAL. DEWPOINTS HAVE FALLEN INTO THE
30S/40S WITH HIGH PRESSURE WEDGING DOWN THE ERN SLOPES. THIS DRY
AIRMASS WILL KEEP US COOL TONIGHT AND WILL LIKELY RESULT IN
SHALLOW STABLE LAYER SUNDAY AS DEEPER MOISTURE RIDES NORTH AND
OVERTOP THE WEDGE OF HIGH PRESSURE.

LOOK FOR CLOUDS TO OVERSPREAD THE ENTIRE CWA AFTER MIDNIGHT
TONIGHT. AS THE STORM SYSTEM APPROACHES FROM THE
WEST...ANTICIPATED AREA OF SHRA/TSRA TO SPREAD EAST ACROSS TN
VALLEY REACHING THE MOUNTAINS TOWARD DAYBREAK. RAIN WILL
OVERSPREAD OUR CWA DURING THE MORNING WITH CATEGORICAL POPS
AREAWIDE.

CONCERN SUNDAY IS POTENTIAL FOR HEAVY RAINFALL. STABLE BOUNDARY
LAYER SHOULD LIMIT SVR POTENTIAL...BUT DEEPER MOISTURE ALOFT TO
PROVIDE SOURCE FOR HEAVY RAINFALL AS STRONG ISENTROPIC LIFT
PREVAILS. QPF OF AN INCH QUITE POSSIBLE...MAYBE MORE ALONG AND
EAST OF BLUE RIGE WHERE SOUTHEAST UPSLOPE DEVELOPS FOR A TIME
ALONG WITH INCREASE IN MOISTURE TRANSPORT FROM THE LOW LEVEL JET.

WITH HEAVY RAINS ALREADY OCCURRING JUST 36 HOURS AGO...STREAMS
EAST OF THE BLUE RIDGE WILL BE MORE SUSEPTIBLE TO RISES FROM NEW
RAINFALL. WITH THIS IN MIND HAVE ISSUED FLOOD WATCH FOR AREAS EAST
OF THE MOUNTAINS THAT RECEIVED 2+ INCHES THURSDAY NIGHT. SUNDAYS
QPF OF AN INCH MAY BE HANDLED OK...BUT SINCE RAIN MAY BE
CONVECTIVE IN NATURE...CONCERN EXISTS FOR LOCALLY HIGHER AMOUNTS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
SUNDAY EVENING THE BACK EDGE OF THE PRIMARY AREA OF PRECIPITATION
WILL BE HEADING TO THE EAST OF THE AREA COINCIDENT TO AN OCCLUDED
FRONT. THERE WILL STILL BE ENOUGH INSTABILITY AROUND SOUTHSIDE
VIRGINIA AND NEIGHBORING PARTS OF NORTH CAROLINA TO CONTINUE WITH
MENTION OF THUNDERSTORMS IN THIS AREA INTO THE EARLY EVENING HOURS.
THE MAIN OCCLUDED LOW WILL STILL BE OVER OHIO AND BEGIN TO TRACK
SOUTHEAST DURING THE NIGHT. AS IT DOES...THE PRESSURE GRADIENT WILL
INCREASE WITH PROGGED 85H WINDS IN THE 40-45 KT ACROSS THE
MOUNTAINS...WITH THE STRONGEST WIND EXPECTED OVER THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. WILL ISSUE A HIGH WIND WATCH MONDAY
FROM MIDNIGHT THROUGH 6PM TO ACCOUNT FOR THIS CONCERN AS THE
DIRECTION WILL BE A PREFERRED ONE FOR CHANNELING OF WINDS. UPSLOPE
SHOWERS WILL CONTINUE THROUGH THE NIGHT AND INTO MONDAY IN THE
MOUNTAINS WITH GRADUALLY DECREASING COVERAGE.

ON MONDAY THE CENTER OF THE UPPER LOW IS EXPECTED TO TRACK OVER
EASTERN VIRGINIA. ITS INFLUENCE WILL BE FELT EAST OF A LYNCHBURG TO
DANVILLE LINE IN THE FORM OF STEEP LAPSE RATE INSTABILITY CLOUDS AND
SHOWERS...AND POTENTIALLY AN ISOLATED THUNDERSTORM IN THE FORENOON.
THERE WILL ALSO BE A TREND FOR DECREASING CLOUD COVER JUST EAST OF
THE CREST OF THE BLUE RIDGE DUE TO STRONG DOWNSLOPING. EXPECTING DEW
POINTS TO BE RELATIVELY LOWER IN THIS AREA DUE TO MIXING DOWN OF
DRIER AIR ALOFT. THE TREND OF DECREASING CLOUDS WILL CONTINUE INTO
MONDAY NIGHT WITH WINDS DECREASING AS WELL.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
TUESDAY THROUGH SATURDAY WILL BE AN ACTIVE WITH WAVE AFTER WAVE
MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD DAY.
AFTER DRY WEATHER TUESDAY AND TUESDAY NIGHT...AN APPROACHING COLD
FRONT WILL GRADUALLY ALLOW FOR SCATTERED SHOWERS FIRST IN THE
MOUNTAINS ON WEDNESDAY...AND THEN FOR THE FORECAST AREA WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION. AS ANOTHER
WAVE MOVES OUT OF THE GULF ALONG THE FRONT FRIDAY...THE FRONT WILL
STALL AND THIS NEXT SYSTEM WILL IMPACT OUR WEATHER FRIDAY INTO
SATURDAY. HAVE GONE CLOSE TO HPC NUMBERS FOR HIGH AND LOW
TEMPERATURES DURING THIS PERIOD.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDTIONS WILL RAPIDLY TRANSITION TO MVFR/IFR SUNDAY MORNING
AS A FAST MOVING STORM SYSTEM APPROACHES FROM THE WEST. IN
ADDITION TO THE LOW CIGS/VSBYS...WINDS WILL ALSO BE A
CONCERN...STRONG SOUTHERLY WINDS SUNDAY...FOLLOWED BY STRONG
NORTHWESTERLY WINDS BEHIND THE SYSTEM SUNDAY NIGHT INTO MONDAY.

&&

.HYDROLOGY...
MINOR FLOODING CONTINUES ALONG THE DAN RIVER SOUTH OF PACES.
POTENTIAL FOR HEAVY RAINS SUNDAY WILL RENUE FLOOD CONCERNS. STAY
TUNED TO FUTURE FORECAST UPDATES FOR POSSIBLE FLOOD WARNINGS FOR
NEW FLOODING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     VAZ032>035-043>047-058-059.
NC...FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     NCZ004>006.
     HIGH WIND WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY
     AFTERNOON FOR NCZ001-002-018-019.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, May 10, 6:34 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 AM EDT SAT MAY 10 2008

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-045>047-059-
WVZ042>045-111045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-
CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
634 AM EDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...IN
CONJUNCTION WITH AN OCCLUDED FRONT...MAY ALLOW HEAVY RAIN TO DEVELOP
THROUGH MUCH OF SUNDAY AND INTO SUNDAY NIGHT. WATER PROBLEMS...ON
STREAMS AND RIVERS...MAY DEVELOP CONSIDERING THE RAIN WHICH WAS
RECEIVED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-VAZ044-058-111045-
CASWELL-PITTSYLVANIA-HALIFAX-
634 AM EDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN THAT FELL THURSDAY NIGHT HAS RESULTED IN SIGNIFICANT
RISES ALONG THE DAN AND ROANOKE RIVERS. FLOODING IS EXPECTED THIS
MORNING AT DANVILLE...PACES AND SOUTH BOSTON ON THE DAN RIVER.

SEE THE LATEST WBCFLSRNK FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...MAY
ALLOW HEAVY RAIN TO DEVELOP THROUGH MUCH OF SUNDAY AND INTO SUNDAY
NIGHT. WATER PROBLEMS...ON STREAMS AND RIVERS...MAY DEVELOP ONCE
AGAIN CONSIDERING RAIN WHICH WAS RECEIVED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:00 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe50 min
May 9, 9:04 PM EDTSevere Thunderstorm WarningRNKWythe23 min
May 10, 3:54 PM EDTHigh Wind WatchRNKBland, Carroll, Floyd, Franklin, Giles, Grayson and 11 more25 hr
May 9, 10:43 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes62 min

Nearby

Flood Watches in Virginia, 2008Flood Watches in North Carolina, 2008Flood Watches in West Virginia, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.